Medication Error Incidents that Shook the Nation

Medication Error Incidents that Shook the Nation

Most of us heard stories related to different types of medication errors.  Regardless of whether the error is harmful to the patient, these preventable errors are an adverse effect of care. Errors generally take place between medications that are prescribed by the physicians and as administered to the patient.

In some instances, these errors may cause little to no impact on the wellbeing of a patient. However, if the patient is less fortunate, such a lapse may lead to dire consequences including fatality. 

Over 100,000 reports related to suspected medication errors are received every year by the U.S. Food and Drug Administration. It has been estimated that approximately 1.5 million people are adversely affected each year by medication errors. Each of these instances has a story to be told. Mentioned below are some medical error stories that attracted serious media attention. 

In December 2017, a Tennessee nurse was charged with a reckless homicide because of an alleged medication error. According to several news outlets including the Associated Press, instead of a sedative named Versed, the paralytic anesthetic vecuronium was injected to an elderly patient. It was alleged that when Versed could not be found in an automatic dispensing cabinet, the nurse selected vecuronium because it was the first medication that came up on the list when ‘VE’ was typed into the system of the cabinet.  However, later on, the nurse plead not guilty in this case. 

The State published a report in 2017 discussing how an Air Force veteran lost his life because of medication error. This mishap also led to an $800,000 federal government settlement.  It was reported that the patent was admitted to South Carolina’s Dorn VA Medical Center with vomiting and nausea. Unfortunately, instead of receiving filgrastim, doses of pegfilgtastim were administered to him.  It is important to note here that both these medications are used for stimulating the growth of white blood cell. However, unlike pegfilgtastim, the prescribed filgrastim can be administered on a daily basis. The patient developed pulmonary toxicity after receiving multiple doses of pegfilgtastim over a period of 11 days in the hospital. This caused severe acute lung injury, and the patient passed away.  

Vibra Hospital of Sacramento hit the headlines for wrong reasons in 2014 when its name was dragged into another scary incident of medication error. A fine of $75,000 was imposed on this acute-care facility by the California Department of Public Health (CDPH).  Referencing a report from CDPH, Sacramento Bee reported that the administration of a blood pressure drug named Levophed resulted in stopping the heart of a patient. Though the type of medication was correct, the administered dosage was 3,000-8,000 times higher compared to what was prescribed.  Regulators determined that numerous factors lead to this error including lack of experience of the administering nurse and absence of safeguards that are extremely essential for high-alert medications.  

In 2015, many of us came to know about another medication error case that resulted from a mistake in transcription. According to a report from Minnesota Department of Health, the victim was a patient with a history of atrial fibrillation and stroke. The patient’s warfarin order was placed by a transcribing nurse in the record of another patient. Surprisingly, this error remained unnoticed by others. This meant that the patient that badly needed warfarin to survive did not receive it for nine days. He had to be hospitalized, and eventually lost his life because of a respiratory failure and stroke.  

In the recent years, we have also heard about cases of medication error related to ranitidine side effects. This is an extensively used drug and reactions are not common in clinical practice. However, extreme caution must be exercised during its administration to avoid anaphylactic reactions.